Alert archive / Wisconsin / Special Weather Statements in 2016

Special Weather Statement, NWS Milwaukee, WI

August 3, 2016Milwaukee County, Wisconsin

NWS Milwaukee, WI issued this special weather statement at Aug 3, 2016, 2:00 PM CDT for Milwaukee County, Wisconsin. It was in force for 60 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2016, 2:00 PM CDT (19:00 UTC)
Expired
Aug 3, 2016, 3:00 PM CDT
In force
60 min
Issued by
NWS Milwaukee, WI

County Milwaukee County, WI

The radar

The Milwaukee radar (KMKX), 52 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 2:02 PM CDTTSTM WND DMG1 Sw West Milwaukee, WISEVERAL LARGE LIMBS AND A FEW TREES DOWN. SOUTH AND EAST OF WEST ALLIS. PROBABLE WET MICROBURST. TIME ESTIMATED FROM RADAR.
Aug 3, 2:30 PM CDTTSTM WND DMG1 Ene Greendale, WILARGE LIMBS AND SOME TREES DOWN EAST AND NORTHEAST OF GREENDALE. WET MICROBURST. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.0 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2016-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 586 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2016-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
586 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
852 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

395 
WWUS83 KMKX 031900
SPSMKX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
200 PM CDT WED AUG 3 2016

WIZ065-066-032000-
MILWAUKEE-WAUKESHA-
200 PM CDT WED AUG 3 2016

...AN AREA OF THUNDERSTORMS PRODUCING HEAVY RAIN WILL AFFECT CENTRAL
MILWAUKEE COUNTY THROUGH 2 PM...

AT 157 PM CDT...STRONG THUNDERSTORMS WERE CLUSTERED OVER WEST
ALLIS... MOVING SOUTHEAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
MILWAUKEE...WEST ALLIS...WAUWATOSA...NEW BERLIN...BROOKFIELD...
GREENFIELD...OAK CREEK...GREENDALE...ST. FRANCIS...HALES CORNERS...
FOX POINT...ELM GROVE...WEST MILWAUKEE...MILWAUKEE HOAN BRIDGE...
SHOREWOOD...STATE FAIR PARK AND MILLER PARK.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4290 8800 4306 8813 4317 8788 4316 8788
      4312 8790 4310 8787 4307 8787 4305 8789
      4302 8790 4296 8785
TIME...MOT...LOC 1857Z 315DEG 8KT 4300 8802 

$$

MRC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this special weather statement went out at Aug 3, 11:48 AM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, Aug 3, 11:48 AM CDT, 2 hours 12 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Milwaukee/Sullivan WI
1148 AM CDT WED AUG 3 2016

.UPDATE...

There appears to be a weak east to west boundary through Madison
late this morning, and a few showers have popped up along it. There
was actually a funnel cloud sighting near the Dane County Regional
Airport, but today is not a textbook day for funnels- it was likely
due to the weak boundary and low cloud bases.

The main area of interest is along the lake breeze boundary. Better
convergence is leading to scattered showers and isolated
thunderstorms north of Milwaukee already. Expect this area to expand
south of Milwaukee through early afternoon. Slow moving
thunderstorms could produce localized heavy rain. The CAPE values
are decent with up to 1000 j/kg, but shear is very weak. Thus no
severe storms are expected.

&&

.AVIATION/18Z TAFS/...

Expect MVFR stratocumulus to lift to VFR everywhere shortly after
the noon hour. There are two areas of shower development already
late this morning. The weaker one is an east-west boundary through
Madison.  The more obvious boundary is focused along the lake
breeze. Expect scattered showers and isolated thunderstorms along
this boundary through late afternoon. Slow moving thunderstorms
could produce localized heavy rain.

Fog and low clouds are possible once again early Thursday morning.

&&

.MARINE...

Southeast winds will be mainly less than 10 knots through tonight.
Isolated inland showers or tstorms may develop this aftn but should
remain in vicinity of lake breeze. Otherwise, best chance for
precipitation will be Thursday night when cold front moves across
eastern Wisconsin and Lake Michigan.

&&

.PREV DISCUSSION... /Issued 334 AM CDT WED AUG 3 2016/

TODAY AND TONIGHT...Forecast Confidence Is Medium.

Weak low level theta-e advection and layer q-vector convergence,
tied to right entrance region of upper jet, helping to set off
isolated showers over CWA early this morning. Isolated showers
should be confined to eastern half of CWA, prior to 12z.

Otherwise, light winds and low level moisture will result in blend
of patchy fog and sct-bkn clouds through early morning. Lingering
low level moisture and weak instability should trigger more
stratocumulus development later this morning and afternoon, so
not going all out optimistic with regards to sunshine today.

Weak lake breeze and surface based CAPE approaching 1000 J/kg may
set off an isolated t-storm or two this afternoon over inland
areas. Slow movement of precipitation may result in brief heavy
rainfall.

With temperatures starting off warmer this morning, and at least
partial sunshine expected for the day, daytime temperatures should
climb into the mid 80s to around 90. Developing lake breeze will
keep temperatures in check this afternoon in the east.

Any isolated activity should end late this afternoon and early
evening, with a mild and muggy night anticipated. More patchy
late night fog is expected as well.

THURSDAY THROUGH FRIDAY NIGHT...Forecast Confidence Is Medium.

Southerly winds will help bring a very warm and humid airmass
across most of the area on Thursday. Partly sunny skies and
expected 925 mb temperatures should allow highs to rise into the
upper 80s to lower 90s in most areas. Lake breeze in the afternoon
should limit highs to the mid 80s near Lake Michigan. Heat index
values of 94 to 99 are forecast across the area. Do not see a need
for a Heat Advisory at this time for Thursday.

Models are in pretty good agreement with the cold front sliding
southeast across the area Thursday night. There is also modest
warm air advection and a meager low level jet pointing into the
area. Most of the 500 mb differential cyclonic vorticity advection
remains north of the area. Mesoscale models are showing a broken
line of storms moving toward the area from the northwest around
00Z Friday. Enough confidence to continue likely POPs across the
area for Thursday night.

Northwest 2/3 of the area is in a Marginal Risk for severe storms
for Thursday and Thursday night, with the risk being mainly
Thursday night. There is a decent amount of tall skinny mean layer
CAPE with weak to modest deep layer bulk shear. An isolated severe
storm is possible in this setup, with the passage later at night
being a big negative.

The main issue may be heavy rainfall, as precipitable water
values rise to around or a little above 2 inches Thursday night.
Other heavy rainfall parameters are favorable as well, though the
line should be fairly progressive through the area. Most of the
area is in a Marginal Risk for excessive rainfall from WPC for
Thursday night.

The showers and storms associated with the cold front should exit
the southeast early Friday morning, with west to northwest winds
bringing more seasonable temperatures with somewhat less humid
conditions into the rest of the day. Dry conditions should linger
into Friday night as well.

SATURDAY THROUGH TUESDAY...Forecast Confidence Is Medium.

ECMWF and GFS are in decent agreement with showing quiet weather
across the area Saturday into Sunday. High pressure is expected to
slide east across the region during this time. Temperatures should
be near seasonal normals, with lower humidity as dew points fall
into the upper 50s to lower 60s.

ECMWF and GFS then show some more uncertainty into early next
week. They try to bring the remnants of a mesoscale convective
system eastward into the area either Sunday night or Monday. Warm
air advection then kicks in Monday night into Tuesday, with a warm
front bringing QPF across the area. Will lean on blended model
guidance POPs for this period. Temperatures look to become warm
and humid once again.

AVIATION/12Z TAFS/...

Lingering low to mid level RH and light flow aiding in stratus
and altostratus development overnight. Latest 11-3.9 micron
satellite imagery showing sct-bkn mostly VFR cigs across srn WI,
but isolated locations reported MVFR cigs. Light winds also will
allow areas of fog across western CWA early this morning, where
dew points are closer to 70.

Expect more stratocumulus to redevelop later this morning and
afternoon, likely become bkn for a period, but should remain VFR.
Cannot rule out an isolated t-storm vicinity of lake breeze later
this morning and afternoon as well.

MARINE...

Light southwest winds will turn to the southeast this morning, as
lake breeze quickly develops. Wind speeds will remain mostly less
than 10 knots through tonight. Isolated inland showers or tstorms
may develop this aftn, but should remain in vicinity of lake
breeze. Otherwise, best chance for precipitation will be Thursday
night, when cold front moves across eastern Wisconsin and Lake
Michigan.

&&

.MKX Watches/Warnings/Advisories...
WI...None.
LM...None.
&&

UPDATE...MRC
TODAY/TONIGHT AND AVIATION/MARINE...MBK
Thursday THROUGH Tuesday...Wood
Hazardous weather outlook, Aug 3, 3:49 AM CDT, 10 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
349 AM CDT WED AUG 3 2016

WIZ046-047-051-052-056>060-062>072-040900-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
349 AM CDT WED AUG 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

PATCHY DENSE FOG IS POSSIBLE EARLY THIS MORNING.

THERE IS A SMALL CHANCE OF THUNDERSTORMS TODAY...MAINLY IN THE
VICINITY OF A LAKE BREEZE OVER EAST CENTRAL AND SOUTHEAST
WISCONSIN.

HEAT INDEX VALUES WILL REACH THE MID 90S OVER SOUTH CENTRAL
WISCONSIN THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE LIKELY THURSDAY NIGHT AS A COLD FRONT MOVES
ACROSS SOUTHERN WISCONSIN. THERE IS A MARGINAL RISK FOR SEVERE
THUNDERSTORMS OVER SOUTH CENTRAL WISCONSIN WITH THE FRONTAL
PASSAGE...MAINLY THURSDAY EVENING.

THERE IS A CHANCE FOR THUNDERSTORMS LATER MONDAY AND TUESDAY AS
ANOTHER LOW PRESSURE SYSTEM APPROACHES THE AREA.

HEAT INDEX VALUES WILL REACH 95 TO 100 ACROSS MUCH OF THE AREA
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THURSDAY EVENING.

LMZ643>646-040900-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
349 AM CDT WED AUG 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE LIKELY THURSDAY NIGHT AS A COLD FRONT MOVES
THROUGH EASTERN WISCONSIN AND LAKE MICHIGAN.

THERE IS A CHANCE FOR THUNDERSTORMS LATER MONDAY NIGHT AND
TUESDAY AS ANOTHER LOW PRESSURE SYSTEM APPROACHES THE AREA.

WWW.WEATHER.GOV/MKX

MBK

In the hours before

Special weather statement, Aug 3, 2:00 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
200 PM CDT WED AUG 3 2016

WIZ065-066-032000-
MILWAUKEE-WAUKESHA-
200 PM CDT WED AUG 3 2016

...AN AREA OF THUNDERSTORMS PRODUCING HEAVY RAIN WILL AFFECT CENTRAL
MILWAUKEE COUNTY THROUGH 2 PM...

AT 157 PM CDT...STRONG THUNDERSTORMS WERE CLUSTERED OVER WEST
ALLIS... MOVING SOUTHEAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
MILWAUKEE...WEST ALLIS...WAUWATOSA...NEW BERLIN...BROOKFIELD...
GREENFIELD...OAK CREEK...GREENDALE...ST. FRANCIS...HALES CORNERS...
FOX POINT...ELM GROVE...WEST MILWAUKEE...MILWAUKEE HOAN BRIDGE...
SHOREWOOD...STATE FAIR PARK AND MILLER PARK.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4290 8800 4306 8813 4317 8788 4316 8788
      4312 8790 4310 8787 4307 8787 4305 8789
      4302 8790 4296 8785
TIME...MOT...LOC 1857Z 315DEG 8KT 4300 8802

MRC

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 3:27 PM CDTSpecial Weather StatementMKXWashington33 min

Nearby

Special Weather Statements in Wisconsin, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.